Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 37, NWS Columbia, SC

June 7, 2004Aiken County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 7, 2004, 7:29 PM EDT for Aiken County, South Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2004, 7:29 PM EDT (23:29 UTC)
Expired
Jun 7, 2004, 8:15 PM EDT
In force
46 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Aiken County, SC

The radar

The Columbia radar (KCAE), 75 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1606 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 072329
SVRCAE
SCC003-080015-
/NEW.KCAE.SV.W..040607T2328Z-040608T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
728 PM EDT MON JUN 7 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 815 PM EDT

* AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTHEAST OF NEW ELLENTON...OR ABOUT 14 MILES SOUTHEAST OF AIKEN...
  AND MOVING NORTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW ELLENTON BY 800 PM EDT

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 800 7 7
5 7 1 9 9.

LAT...LON 3329 8162 3350 8137 3357 8165 3345 8189

$$

TTH/BC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 1:57 PM EDT, 5 hours 32 minutes earlier.

Area forecast discussion, Jun 7, 1:57 PM EDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
157 PM EDT MON JUN 7 2004

.DISCUSSION...
UNSTBL AMS CONTS OVR AREA TDA WITH K INDEX UPR 30S TO ARND 40. UPR
SUPP WK AND SHR ALSO SHALLOW. TSTMS CONT TO DVLP ALG WK BNDRY ACRS
CNTRL PTN OF AREA ATTM. WTH WND FIELDS WK XPC SLO MOVG TSTMS AND
HVY RAINFALL IN SOME AREAS. UPR SUPP WL IMPROVE OVR AREA TUE AND
WED WTH SOUPY AMS RMNG OVR AREA. WK CDFNT DROPS INTO AREA THU NITE
AND WL BE NR STNRY OVR CNTRL AND NRN SC INTO WKEND. HV CONTD LO
POPS INTO NXT WK AS WK S/WS IN SW FLO ALOFT CONTS OVR AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     69  86  68  86 /  50  50  30  30
AUGUSTA      66  86  68  87 /  50  50  30  30
SUMTER       69  87  68  86 /  40  50  30  30
ORANGEBURG   69  87  69  87 /  50  50  30  30
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

99/99
Hazardous weather outlook, Jun 7, 4:29 AM EDT, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
429 AM EDT MON JUN 7 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-080928-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
429 AM EDT MON JUN 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...
SCATTERED SLOW MOVING THUNDERSTORMS DURING THE LATE AFTERNOON
AND EVENING WILL PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES.
THIS COULD RESULT IN SOME MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RCC

In the hours before

Special weather statement, Jun 7, 7:04 PM EDT, 25 minutes before
SCZ016-072345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
704 PM EDT MON JUN 7 2004

...STRONG THUNDERSTORMS WILL IMPACT CHESTERFIELD COUNTY THROUGH 745
PM EDT...

AT 704 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 11 MILES SOUTHWEST OF PATRICK...OR ABOUT
9 MILES NORTHWEST OF HARTSVILLE...MOVING NORTHWEST AT 5 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND PATRICK THROUGH
745 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. UNPLUG
COMPUTERS...TELEVISION SETS...AND OTHER HOME APPLIANCES AS THEY ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES.

TTH
Special weather statement, Jun 7, 7:04 PM EDT, 25 minutes before
SCZ016-072345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
704 PM EDT MON JUN 7 2004

...STRONG THUNDERSTORMS WILL IMPACT CHESTERFIELD COUNTY THROUGH 745
PM EDT...

AT 704 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 11 MILES SOUTHWEST OF PATRICK...OR ABOUT
9 MILES NORTHWEST OF HARTSVILLE...MOVING NORTHWEST AT 5 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND PATRICK THROUGH
745 PM EDT.

WIND GUSTS OF 35 TO 45 MPH CAN BE EXPECTED. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. UNPLUG COMPUTERS...
TELEVISION SETS...AND OTHER HOME APPLIANCES AS THEY ARE SUSCEPTIBLE
TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING STRIKES.

TTH

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.